Background: Melanoma appears to be a malignant disease, whose development can be potentiated by different drug groups. More and more data are in favour of the claim that commonly used antihypertensive drugs also contain the risk of developing melanoma. The most evidence is that angiotensin receptor blockers may be carcinogenic. Two representatives from this group, valsartan and irbesartan, produced by certain pharmaceutical companies are being withdrawn from the market due to finding content of NDMA and NDEA, which are believed to be potent carcinogens. Another representative of this group, losartan, according to in vitro data, potentiates cell adhesion and invasion of human melanoma cells.
Case report: We present a 45-year-old man with arterial hypertension. For year and a half/two years, the patient is on systemic therapy with Aspirin and Irbesartan/Hydrochlorothiazide. The patient also reported about the presence of a pigmented lesion in the abdominal area, which occurred 5-6 years ago, before the onset of cardiac therapy. According to him, there was a change in the colour and size of the lesion within the framework of cardiac therapy (from 1.5-2 years). Innovative one step melanoma surgery was performed, and the lesion was radically removed with a 1 cm operational safety margin in all directions within one operative session. The subsequent histological verification found the presence of thin melanoma.
Conclusion: Drug-induced melanoma turned out to be a problem of significant importance. The group of angiotensin receptor blockers should be investigated more thoroughly and in detail on the probability of potentiating carcinogenesis. We describe an interesting case showing the progression of pigment lesion to melanoma as a possible result of irbesartan therapy, i.e. we share a theory that differs from that of drug-induced de novo melanomas. It should not be overlooked the fact that another widely used drug-Aspirin, is also likely to potentiate the development of melanoma. Furthermore, the case is indicative of the use of one step melanoma surgery in a melanoma patient with a thickness less than 1 mm.
Keywords: Losartan; Melanoma; Surgery procarcinogenic effect; Valsartan.